California, 2011

High Wind in California, January 19 to 20, 2011

January 19 to 20, 2011 · NWS LOX · 5 events in 5 counties and zones

Strong surface high pressure in the Great Basin helped to generate a moderate Santa Ana wind event across Southern California. Strong northeast winds were reported across the mountains and valleys of Ventura and Los Angeles Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong surface high pressure in the Great Basin helped to generate a moderate Santa Ana wind event across Southern California. Strong northeast winds were reported across the mountains and valleys of Ventura and Los Angeles Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 19, 9:15 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 19, 9:15 PM PST, 2 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
915 PM PST WED JAN 19 2011

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

BUILDING SURFACE HIGH PRESSURE WILL BRING SUNNY SKIES AND STRONG
SANTA ANA WINDS INTO THURSDAY WITH TEMPERATURES SIMILAR TO
WEDNESDAY. FRIDAY WILL BE LOCALLY BREEZY AND WARMER FOLLOWED BY A
COOL DOWN ON SATURDAY. ANOTHER OFFSHORE PUSH IS EXPECTED FOR EARLY
NEXT WEEK WITH A WARMING TREND.

&&

.UPDATE...

THE LATEST SATELLITE IMAGERY INDICATES A WEAK EDDY CIRCULATION
CONTINUING TO PUSH MARINE LAYER LOW CLOUDS AND FOG INTO THE LOS
ANGELES COUNTY VALLEYS AND NORTH INTO THE SANTA BARBARA SOUTH COAST
AND VENTURA COUNTY COASTAL PLAIN. THE SPREAD OF THE MARINE LAYER
WILL SLOW OVER THE NEXT COUPLE HOURS...THEN THE MARINE LAYER WILL
START TO SCOUR AS THE OFFSHORE GRADIENTS AND COLD AIR ADVECTION
ACROSS THE LOS ANGELES COUNTY MOUNTAINS CHIP AWAY AT THE MARINE
LAYER DEPTH.

THE LATEST WATER VAPOR IMAGERY INDICATE AN AREA OF SUBSIDENCE MOVING
SOUTH OVER THE AREA FROM THE CENTRAL VALLEY THIS EVENING. WITH
KLAX-KTPH SURFACE GRADIENTS APPROACHING 10 MB OFFSHORE...KLAX-KDAG
SURFACE GRADIENTS NOW TRENDING OFFSHORE...AND WINDS AT KSDB NOW OUT
OF THE NORTHEAST AND GUSTY...IT IS BELIEVED IT IS ONLY A MATTER OF
HOURS BEFORE THE EFFECTS OF THE SANTA ANA EVENT START TO OCCUR
ACROSS THE AREA.

WITH THE LATEST NAM-WRF SOLUTIONS INDICATING 20 KNOTS OF NORTHEAST
WIND AT 950 MB...A WIND ADVISORY IS BEING CONSIDERED AT THIS TIME
FOR THE SAN GABRIEL VALLEY FROM EARLY THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. OTHERWISE...NO OTHER UPDATES ARE PLANNED.

&&

.PREV DISCUSSION...

SHORT TERM...THE OFFSHORE FLOW WILL BRING MORE COOLING TO THE
INTERIOR VALLEYS AND MOUNTAINS ON THURSDAY...WITH SOME WARMING AT
THE BEACHES...AND LITTLE CHANGE OVER THE COASTAL VALLEYS. WIDESPREAD
WARMING IS ON TAP HOWEVER FOR FRIDAY...AS THE OFFSHORE FLOW STARTS
TO WEAKEN AND THE RIDGE TO THE WEST NUDGES CLOSER TO THE COAST.
EXPECTING THE VALLEYS TO POP BACK UP INTO THE 80S...WITH DOWNTOWN LA
ALSO AN OUTSIDE POSSIBILITY. TO MAKE SURE...TEMPERATURES WILL NOT
GET CLOSE TO THE RECORD TEMPERATURES WE HAD A FEW DAYS BACK...AS THE
CORE OF RIDGE WILL STAY WELL OFFSHORE.

SATURDAY REMAINS TRICKY. ANOTHER INSIDE TRACKING TROUGH...SIMILAR TO
BUT LARGER THAN TODAYS...WILL MOVE THROUGH THE ROCKY MOUNTAIN AREA.
TIMING OF THIS SYSTEM IS STILL UNCERTAIN BY +/- 12 HRS. MODELS ARE
HINTING AT IT BEING A LITTLE SLOWER THAN PREVIOUSLY THOUGHT...WHICH
WOULD ALLOW FOR WEAK OFFSHORE FLOW TO CONTINUE AND LITTLE IN THE WAY
OF COOLING FOR MOST OF SATURDAY. WARMED UP SATURDAY A LITTLE FROM
PREVIOUS FORECAST...BUT IF LATER RUNS CONTINUE TO SHOW THE SLOWER
SOLUTION...SAT MAY END UP BEING PRETTY SIMILAR TO FRIDAY. IF DENSE
FOG WERE TO RETURN...IT WOULD BE SATURDAY MORNING...WHICH WOULD COOL
OFF THE COASTS CONSIDERABLY...BUT WILL WAIT A LITTLE BEFORE SELLING
OUT ON THAT JUST YET.

LONG TERM...IN A SIMILAR MANNER AS TODAY AND TOMORROW...THE INSIDE
TRACKING SYSTEM FROM SATURDAY WILL BRING MORE COLD AIR AND HIGH
PRESSURE TO THE GREAT BASIN...WITH ANOTHER HEALTHY OFFSHORE PUSH BY
SUNDAY (DEPENDING ON PREVIOUSLY MENTIONED TIMING CONCERNS). WIND
ADVISORIES LOOK POSSIBLE FOR MUCH OF LA/VTU COUNTIES...BUT AT THIS
POINT IT LOOKS WEAKER THAN WHAT WE WILL SEE ON THU. THE RIDGE TO THE
WEST WILL ALSO BUILD IN SUN THROUGH TUE...WHICH WILL BRING ANOTHER
WARMING TREND FOR THE AREA FOR EARLY NEXT WEEK. STILL NO RAIN ON THE
HORIZON.

&&

.AVIATION...20/0515Z...

COMPLICATED WEATHER SITUATION THIS EVENING WITH STRATUS ALONG THE
COASTAL PLAIN AND ANTICIPATED OFFSHORE FLOW OVERNIGHT AND THURSDAY.
THANKS TO EDDY...MVFR/IFR CIGS/VSBYS HAVE DEVELOPED ACROSS THE
COASTAL PLAIN SOUTH OF PT CONCEPTION AND EXTENDING INTO KBUR/KVNY.
WITH OFFSHORE FLOW EXPECTED...THIS STRATUS SHOULD DISSIPATE LATE
TONIGHT AS WINDS DEVELOP. AS FOR WINDS...STILL ANTICIPATE A MODERATE
OFFSHORE WIND EVENT...WITH GUSTY NORTHEAST WINDS REACHING TO KOXR AND
PRODUCING SIGNIFICANT LLWS AND TURBULENCE ISSUES THROUGH THURSDAY
EVENING.

KLAX...MODERATE CONFIDENCE IN 06Z TAF. CURRENT MVFR CIGS/VSBYS COULD
CLEAR OUT EARLIER THAN CURRENT 11Z FORECAST. LIGHT NORTHEAST WINDS
ARE EXPECTED AROUND SUNRISE AND WILL CONTINUE THROUGH MID-AFTERNOON.

KBUR...MODERATE CONFIDENCE IN 06Z TAF. TIMING OF MVFR/IFR CIGS/VSBYS
CLEARING OUT COULD BE AN HOUR OR TWO LATER THAN CURRENT 09Z FORECAST.
WITH NORTHEAST FLOW...THERE WILL BE LLWS AND TURBULENCE ISSUES AT
THE AIRFIELD THROUGH THE DAY ON THURSDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...HALL/KITTELL
AVIATION...RAT
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 19, 10:40 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 AM PST WED JAN 19 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1040 AM PST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY NORTH WINDS WILL AFFECT THE I-5 CORRIDOR AND THE SANTA YNEZ
RANGE...AS WELL AS THE OUTER COASTAL WATERS. THESE WINDS WILL SHIFT
TO THE NORTHEAST OVERNIGHT AND INCREASE IN INTENSITY. DAMAGING WIND
GUSTS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND VALLEYS OVERNIGHT.
AT THE BEACHES...THERE WILL BE BOTH HAZARDOUSLY HIGH SURF AND
DANGEROUS RIP CURRENTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CREATE HAZARDS THROUGHOUT THE MOUNTAINS AND
VALLEYS THROUGH THE EARLY AFTERNOON. HIGH SURF WILL CREATE HAZARDS
AT THE BEACHES THROUGHOUT THE DAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE/RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 19, 11:55 PM PST to January 20, 6:00 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Strong northeast winds were reported across the mountains of Los Angeles County. The RAWS sensor at Chilao reported sustained winds between 40 and 53 MPH along with gusts between 60 and 72 MPH. Wind gusts between 58 and 64 MPH were also reported at both the Camp 9 and Warm Springs RAWS sensors.

High Wind, Ventura County Mountains

When
January 19, 11:55 PM PST to January 20, 6:00 AM PST
Where
Ventura County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Strong northeast winds were reported across the mountains of Ventura County. Sustained northeast winds between 40 and 50 MPH were reported along with gusts between 58 and 64 MPH.

High Wind, Ventura County Coastal Valleys

When
January 20, 12:43 AM PST to 10:43 AM PST
Where
Ventura County Coastal Valleys forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS

Strong northeast winds were reported across the valleys of Ventura County. The RAWS sensor at Wiley Ridge reported wind gusts between 58 and 74 MPH. The RAWS sensor at Cheeseboro reported wind gusts as high as 58 MPH.

High Wind, Santa Monica Mountains Recreation Area

When
January 20, 9:56 AM PST to 12:56 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

Strong north to northeast winds were reported across the Santa Monica Mountains. The RAWS sensor at Malibu Hills reported wind gusts between 58 and 62 MPH.

High Wind, Santa Clarita Valley

When
January 20, 12:56 PM PST to 2:56 PM PST
Where
Santa Clarita Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Strong north to northeast winds were reported across the Santa Clarita Valley. The RAWS sensor at Newhall Pass reported wind gusts to 61 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278226, 278227, 278230, 278228, 278229.